NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, July 2, 2015
Skin Care and Diseases
Hello, I am a 19 year old female and ever since I can remember I have had very cold and horridly discolored dark purple hands. It doesn’t hurt at all and I never experience any tingling. My feet and legs change to the same color, most of the time after I get out of the shower. I have been to the doctor several times and his response was just to change my diet in which I have.
My hands change to a darker color in colder temperatures, especially in the wintertime. If I ever attempt to warm them up by running them under warm water, they turn bright red and eventually only after a couple minutes they’re like ice again. Most of the time while I’m at work I have to cover them up with my sleeves or shove them in my pockets.
Will I have to be diagnosed with something that my doctor couldn’t detect before or can I start taking any medication to make it stop?
It appears from you description that you have a condition called acrocyanosis. It is a condition involving abnormalities in how your blood vessels in your arms or legs (hands and feet) respond to temperature (usually turning purple in colder temperatures). It is not known what causes it although there are some links to thin women of fair skinned descent. In the majority of cases this is a harmless condition that has mostly a cosmetic and psychological impact. Keeping the extremities warm reduces the purple blue color changes. Some women outgrow this condition. There are no good treatments for it other than keeping it warm, eating a healthy balanced diet, and exercising.
Rarely the condition can be related to eating disorders (such as anorexia) and medications. Given that there are a few conditions that can sometimes be confused with this condition (such as Raynaud's phenomenon), I would recommend that you see a board certified dermatologist for an evaluation to make sure nothing else is going on.
Pranav Sheth, MD
College of Medicine
University of Cincinnati